Tuesday, October 15, 2013

Long Overdue!

Sorry to be gone for a month.  Things have been happening, thick and fast, and there simply hasn't been time even to process my thoughts, much less blog about them.

On the home front, we've been struggling with some unexpected now-that-she's-out-of-the-nest issues with my daughter.  I won't go into any details; she would be mortified and horrified if I did.  Suffice it to say that I have taken serious issue with some choices she recently made, and a rift I never expected to experience has developed between us.  I hope it can be healed -- no bridges have been burned on either side, and hope springs eternal.

On the health front, my Crohn's Disease has been really awful lately.  At first I thought it might be the usual fall allergies -- fall and spring hold horror for every sufferer of autoimmune disease, but things usually settle down once the pollens go away.  This year for me, they did not, and my Crohn's has seriously affected my quality of life in a very, very short period of time.  I have, quite literally, been spending at least 75% of my waking time in or near the bathroom since early September.  My doctor's initial response was not unexpected:  up the dose of the immunosuppressant I take and add Prednisone, a corticosteroid, to "put out the fire."  What was unexpected was the depth of feeling in my refusal to do either.  The immunosuppressant is already at the level that a heart transplant patient would have to take -- much more has its own set of toxic side effects, at least for me.  And Prednisone, quite simply, makes me nuts.  Yes, short-term it puts out the inflammation and takes me back to normal, but the side effects are unbelievable and they kick in faster every time I have to use the drug.  The side effects for me include but are not limited to vastly increased appetite, weight gain, change in the shape of my face (Prednisone can give long-term users a "moon" face) and worst of all, personality changes.  Including rage and depression.

So I said, "no, thanks."

My doctor agreed with my reasons and admitted that there simply aren't too many bullets left in the proverbial gun to try.  The most successful drug for Crohn's Disease, Remicade, is the gold standard for treatment, with something like a 30% remission rate.  It also destroyed my nervous system.  In some folks there are neurological side effects from the drug; I was one.  Biopsies of my nerves show a degradation similar to ALS (Lou Gehrig's disease) in my nerves, but so far, thank the Universe, only in my sensory nerves.  I still have most of my motor functions, but my arms and legs and face feel things that aren't real, including heat, cold, pain, electricity, wet gravel, insects, etc., etc.  It's a crap shoot; every day is different and nothing lasts long enough to get used to it.  It may not have turned me into a Stephen Hawking, at least not yet, but it has most certainly affected my quality of life.

So Remicade and its cousin Humira are out.  However (and I had never known this, in spite of my pride of knowledge about Crohn's and its treatments) these drugs are harvested from genetically engineered mouse tissues.  There is another version of the drug which does not come from mice, called Cimzia, which is created in the laboratory using recombinant DNA technology.  Cimzia is self-administered injections, two per month given simultaneously.  The drug is viscous and the administration of it is quite painful.  It is also not covered by our insurance, which is even more painful. I am trying to get myself enrolled in a program administered by the manufacturer which would cover $3000 for the first injection, $2500 for the second, and $2000 for the third.  (Each set of injections costs just shy of $5000.)  And my doctor may be able to cover the first injection with a sample.  If the drug works, I have some fast dancing to do financially, but if it works...my life will change dramatically.

So that's what's been going on, and where my brain has been for the past month.  Fun stuff, no?

[Two of these in the belly every month.  I can't wait.]

No comments:

Post a Comment